EconPapers    
Economics at your fingertips  
 

The impact of competition on prices with numerous firms

Xavier Gabaix, David Laibson, Deyuan Li, Hongyi Li, Sidney Resnick and Casper de Vries

Journal of Economic Theory, 2016, vol. 165, issue C, 1-24

Abstract: This paper describes a mechanism that sustains high markups, even in markets with homogenous goods and many competing firms. We show that random utility models with idiosyncratic taste shocks driven by standard noise distributions produce, in large markets, robustly high equilibrium markups that are insensitive to the degree of competition. For example, with Gaussian noise and n firms, markups are asymptotically proportional to 1/ln⁡n; consequently, a hundred-fold increase in n, from 10 to 1000 competing firms, only halves the equilibrium markup. The elasticity of the markup with respect to n asymptotically equals the distribution's tail exponent from extreme value theory. Only noise distributions with very thin tails have negative asymptotic markup elasticities.

Keywords: Extreme value theory; Imperfect competition; Monopolistic competition; Random utility models; Limit pricing (search for similar items in EconPapers)
JEL-codes: C65 D43 L13 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (54)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053116300035
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The Impact of Competition on Prices with Numerous Firms (2013) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:165:y:2016:i:c:p:1-24

DOI: 10.1016/j.jet.2016.04.001

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jetheo:v:165:y:2016:i:c:p:1-24